(RxWiki News) Patients with advanced medullary thyroid cancer (MTC) have few treatment options. A medication approved last year has expanded the options. All is not well, though. The drug has adverse effects that can interfere with its use.
The drug's use can be compromised by adverse effects, including high-grade rash.
"Report any unusual medication side effects to your doctor."
Researchers, led by Alyx C. Rosen of Memorial Sloan-Kettering Cancer Center in New York, conducted a thorough literature review to determine incidence and risk of rash associated with vandetanib use.
The team examined PubMed databases from 1996 through July 2011. Abstracts presented at the American Society of Clinical Oncology annual meetings from 2004 through 2011 were also reviewed along with other studies.
Researchers identified and examined nine studies involving 2,961 patients. All-grade and high-grade rashes occurred in nearly 50 percent (46.1) of patients. In randomized controlled trials, patients who received 300 mg of vandetanib had significantly increased risk of developing rash, compared with those who didn't receive the drug.
Authors conclude that cancer patients and their clinicians should be aware of this risk of developing rash, so it can be properly treated.
Awareness and treatment will help patient adhere to their regimens to "guarantee the best possible clinical benefit," the authors conclude.
In addition to rash, vandetanib can cause irregular heartbeat that can lead to sudden death.
The wholesale price of a 30-day supply of vandetanib ranges from $10,000 - $12,000.
This research was published in the April, 2012 edition of The Journal of Clinical Endocrinology and Metabolism.
Funding and conflict of interest information were not publicly available.